Georgia, 2024

Flash Flooding in Georgia, July 8, 2024

July 8, 2024 · NWS TAE · 2 events in 2 counties and zones

Slow moving thunderstorms produced localized flash flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Slow moving thunderstorms produced localized flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 8, 8:30 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 8, 8:30 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
930 PM EDT Mon Jul 8 2024

...New UPDATE...

.UPDATE...
Issued at 928 PM EDT Mon Jul 8 2024

Shower and thunderstorm activity has begun to diminish and should
clear out within the next hour or two. Light winds are expected
through the night. Temperatures will be muggy in the upper 70s to
near 80 degrees tonight. No significant changes have been made to
the forecast.

&&

.NEAR TERM...
(Through Tuesday)
Issued at 347 PM EDT Mon Jul 8 2024

We'll remain on the western side of an upper level ridge tonight,
while Tropical Storm Beryl gets absorbed into an upper level trough.
This should lead to quiet conditions tonight and leave us with a mix
of clouds. Tomorrow, the upper level low lifts to the northeast,
which will pull a slug of moisture into the region. Another day of
scattered to widespread showers, spreading from south to north.
Heavy rain will be the main hazard, and localized flooding will be
possible in areas that have training or slow moving storms. In terms
of the heat, FL counties continue to flirt with Heat Advisory
criteria. Uncertainty remains if these will be realized since storms
may form earlier in the day. Highs for Tuesday are suppose to be in
the low to mid 90s.

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 347 PM EDT Mon Jul 8 2024

West to southwesterly mid-low-level flow maintains a tropical
airmass as the remnants of Beryl races across the OH/TN Valley while
merging with a frontal zone. Model guidance suggests bands
convection streaming ENE from the Northern Gulf Coast into our
service area. Axis of highest PoP shifts from the FL Panhandle/SE AL
early Wednesday to the FL Big Bend/I-75 Corridor by the afternoon
before dwindling inland after sunset. Heavy rain is likely to be a
concern given forecast Precipitable Water in the 2.2-2.4" range. The
tradeoff to this upcoming wet weather is relatively "cooler"
temperatures and what appears to be sub-advisory level heat indices
(though still hot). High temperatures are slated to be mainly in
the low 90s with lows in the mid/upper 70s.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 347 PM EDT Mon Jul 8 2024

The region gets sandwiched between a subtropical ridge attempting to
nudge in from Bermuda and upper troughing to our north to begin the
long-term period. A front sagging south ushers in relatively drier
air from the north, thus limiting convective coverage late week. As
ridging becomes better established this weekend into early next
week, we should revert to more of a typical summertime pattern
characterized by diurnally driven showers/thunderstorms initially
forced by the seabreeze and hot/muggy conditions. Overall, expect a
heating trend with daily highs in the mid-90s and triple-digit heat
indices. Overnight lows remain in the sultry 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 647 PM EDT Mon Jul 8 2024

Continued showers and thunderstorms are expected at VLD, DHN, and
ABY through the 03 UTC this evening. Storms should wain through
the overnight period, before getting an early start on Tuesday
across the Florida Panhandle. These storms will initially impact
ECP through the mid morning hours, before spreading areawide to
impact the remainder of the terminals through the afternoon and
evening hours on Tuesday. Expect brief periods of MVFR to LIFR
conditions with thunderstorms that impact any terminal. There is a
small signal that MVFR CIGs could develop at DHN during the early
morning hours prior to sunrise, so a brief line was added for this
possibility, and may be amended at a later time if these
restrictions do not develop.

&&

.MARINE...
Issued at 347 PM EDT Mon Jul 8 2024

Offshore buoys were reporting SE to SW winds around 10 kts with
1-3-ft seas and a dominant period of 6-8 seconds this afternoon.

From CWF Synopsis...Mainly west to southwest winds at 10 knots or
less prevail through the next several days. Lingering swells from
Beryl maintain a dominant wave period of about 7 seconds and seas
of 3 to 4 feet into mid-week. Conditions improve thereafter with
the primary marine concern being daily chances for thunderstorms
capable of locally gusty winds, lightning, and waterspouts.

&&

.FIRE WEATHER...
Issued at 347 PM EDT Mon Jul 8 2024

The main fire weather concerns will be high dispersions on
Wednesday and Thursday. Otherwise, wet weather persist Tuesday
with scattered to widespread showers and tstorms. A weak front
moves through midweek, which will lower moisture over the region.
Showers and thunderstorms remain possible; however, the best
chances look to be over the FL counties midweek.

&&

.HYDROLOGY...
Issued at 347 PM EDT Mon Jul 8 2024

Wet weather sticks around into mid-week before rain chances drop to
below average Thursday-Friday. Heavy rain tomorrow could lead to
instances of flash or nuisance flooding. It would not be surprising
to see a Marginal Risk (level 1 of 4) introduced by the WPC
along/south of the FL state line in future outlooks for Tuesday.
Forecast rain amounts are generally less than 2" (isolated higher).
On the riverine front, there are currently no concerns.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   78  91  76  92 /  30  90  10  50
Panama City   81  90  80  87 /  30  70  50  60
Dothan        76  93  75  90 /  30  80  20  40
Albany        76  93  78  93 /  40  80  10  40
Valdosta      76  93  77  94 /  40  90  20  50
Cross City    77  90  76  92 /  40  90  20  40
Apalachicola  82  89  81  90 /  40  80  20  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Tuesday night for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Bunker
MARINE...IG3
FIRE WEATHER...KR
HYDROLOGY...IG3

In the hours before

Special weather statement, Jul 8, 4:27 PM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
527 PM EDT Mon Jul 8 2024

FLZ016-017-GAZ155>157-082215-
Gadsden FL-Leon FL-Decatur GA-Seminole GA-Grady GA-
527 PM EDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT GADSDEN...NORTH CENTRAL LEON...
DECATUR...GRADY AND EASTERN SEMINOLE COUNTIES THROUGH 615 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Quincy, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Bainbridge, Midway, Donalsonville, Quincy, Havana,
Cairo, Whigham, Greensboro, West Bainbridge, Chattahoochee, Gretna,
Attapulgus, Iron City, Climax, Brinson, Juniper, Douglas City, Capel,
and Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 8412 3097 8412 3093 8410 3045 8437
      3054 8485 3106 8489 3108 8447
TIME...MOT...LOC 2127Z 186DEG 19KT 3065 8454

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21-WD
Special weather statement, Jul 8, 4:57 PM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
557 PM EDT Mon Jul 8 2024

GAZ128-130-131-082300-
Irwin GA-Turner GA-Ben Hill GA-
557 PM EDT Mon Jul 8 2024

...STRONG THUNDERSTORMS WILL IMPACT IRWIN...EASTERN TURNER AND BEN
HILL COUNTIES THROUGH 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Ashburn to 6 miles northwest of
Ambrose. These storms were drifting north less than 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fitzgerald, Ocilla, Ashburn, Mystic, Sycamore, Rebecca, Lulaville,
Amboy, Osierfield, Pinetta, Inaha, Ashton, Irwinville, Fitzgerald
Municipal A/P, Turner Co Airport, Irwinville Airport, Wray, Bowens
Mill, Red Bluff, and Arp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3155 8307 3162 8364 3180 8365 3181 8361
      3185 8361 3184 8321 3185 8318 3183 8314
      3181 8313 3181 8311 3182 8311 3178 8303
      3178 8299
TIME...MOT...LOC 2157Z 195DEG 3KT 3172 8355 3165 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

21-WD
Special weather statement, Jul 8, 5:54 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
654 PM EDT Mon Jul 8 2024

GAZ160-161-082345-
Lanier GA-Lowndes GA-
654 PM EDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LANIER AND EASTERN
LOWNDES COUNTIES THROUGH 745 PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayday, or near Statenville, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lakeland, Valdosta, Hahira, Moody Air Force Base, Naylor, Greenwood,
Barretts, Hansell, and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8301 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3070 8314 3103 8339
      3103 8297 3088 8297
TIME...MOT...LOC 2254Z 158DEG 19KT 3078 8304

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21-WD
Special weather statement, Jul 8, 7:04 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
804 PM EDT Mon Jul 8 2024

GAZ146>148-161-090045-
Berrien GA-Lanier GA-Colquitt GA-Cook GA-
804 PM EDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT COOK...CENTRAL BERRIEN...
NORTHWESTERN LANIER AND EAST CENTRAL COLQUITT COUNTIES THROUGH 845 PM
EDT...

At 803 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nashville, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nashville, Adel, Sparks, Lenox, Ellenton, Reed Bingham State Park,
Cottle, Cook Co A/P, Cool Spring, Staunton, Berrien Co A/P, Massee,
Barneyville, Flat Ford, Wagon Wheel, Allenville, Weber, Laconte, and
Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 8317 3109 8327 3111 8348 3118 8365
      3127 8361 3131 8340 3130 8315 3121 8308
      3110 8309
TIME...MOT...LOC 0003Z 156DEG 5KT 3117 8323

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21-WD

The radar

The Moody AFB radar (KVAX), 60 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cook

When
July 8, 8:45 PM EST to 10:00 PM EST
Where
Cook County, Flat Ford to 0.47 mi S of Flat Ford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.220, -83.500

Water was reported over a few roadways in Cook county.

Flash Flood, Berrien

When
July 8, 8:45 PM EST to 10:00 PM EST
Where
Berrien County, 2 mi N of Nashville to 2 mi NW of Nashville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.229, -83.250

Several roads were flooded in Nashville with water entering a couple of businesses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191347, 1191350.